Skip to main content Accessibility help
×
Home
Hostname: page-component-55b6f6c457-kv5sj Total loading time: 0.142 Render date: 2021-09-23T11:25:07.075Z Has data issue: true Feature Flags: { "shouldUseShareProductTool": true, "shouldUseHypothesis": true, "isUnsiloEnabled": true, "metricsAbstractViews": false, "figures": true, "newCiteModal": false, "newCitedByModal": true, "newEcommerce": true, "newUsageEvents": true }

Aggravation of epilepsy by anti-epileptic drugs

Published online by Cambridge University Press:  11 April 2006

NA Gayatri
Affiliation:
Leeds Teaching Hospitals NHS Trust, Leeds, UK.
JH Livingston
Affiliation:
Leeds Teaching Hospitals NHS Trust, Leeds, UK.
Get access

Abstract

The possibility that so-called anti-epileptic drugs (AEDs) may aggravate epilepsy must always be borne in mind by the clinician. Many reports of such aggravation of seizures have been published. Most such reports are anecdotal and speculative, and suggest that many such reactions are idiosyncratic. However, for some there is a sufficient body of evidence to suggest that some AEDs used in certain epilepsies may consistently cause worsening of seizures. Seizure aggravation may include increase in the frequency or severity of existing seizures, emergence of new types of seizure, or the occurrence of status epilepticus. The pathophysiology of seizure aggravation is poorly understood including non-specific effects such as those associated with sedation, drug-induced encephalopathy, and paradoxical or inverse pharmacodynamic effects. For some epilepsies the choice of AEDs may be inappropriate, and although the mechanism of seizure aggravation is not clear, its occurrence may be fairly predictable. This is best documented for the use of carbamazepine in idiopathic generalized and myoclonic epilepsies. Most other AEDs have been reported occasionally to cause seizure aggravation. The lowest risk of seizure aggravation appears to be with valproate. Risk factors for worsening of seizures are epileptic encephalopathy, polytherapy, high frequency of seizures, and cognitive impairment. Advances in pharmacogenomics may in the future enable such adverse effects to be predicted for individual patients. Meanwhile, a systematic approach to reporting AED-induced seizure aggravation should be developed.

Type
Review
Copyright
© 2006 Mac Keith Press

Access options

Get access to the full version of this content by using one of the access options below. (Log in options will check for institutional or personal access. Content may require purchase if you do not have access.)

Send article to Kindle

To send this article to your Kindle, first ensure no-reply@cambridge.org is added to your Approved Personal Document E-mail List under your Personal Document Settings on the Manage Your Content and Devices page of your Amazon account. Then enter the ‘name’ part of your Kindle email address below. Find out more about sending to your Kindle. Find out more about sending to your Kindle.

Note you can select to send to either the @free.kindle.com or @kindle.com variations. ‘@free.kindle.com’ emails are free but can only be sent to your device when it is connected to wi-fi. ‘@kindle.com’ emails can be delivered even when you are not connected to wi-fi, but note that service fees apply.

Find out more about the Kindle Personal Document Service.

Aggravation of epilepsy by anti-epileptic drugs
Available formats
×

Send article to Dropbox

To send this article to your Dropbox account, please select one or more formats and confirm that you agree to abide by our usage policies. If this is the first time you use this feature, you will be asked to authorise Cambridge Core to connect with your <service> account. Find out more about sending content to Dropbox.

Aggravation of epilepsy by anti-epileptic drugs
Available formats
×

Send article to Google Drive

To send this article to your Google Drive account, please select one or more formats and confirm that you agree to abide by our usage policies. If this is the first time you use this feature, you will be asked to authorise Cambridge Core to connect with your <service> account. Find out more about sending content to Google Drive.

Aggravation of epilepsy by anti-epileptic drugs
Available formats
×
×

Reply to: Submit a response

Please enter your response.

Your details

Please enter a valid email address.

Conflicting interests

Do you have any conflicting interests? *